Could Your Medication Be Affecting Your Nutritional Status?
Most of us know that all commonly prescribed medications and over-the-counter medications have side effects. But did you know that they can also interfere with the absorption of certain vitamins and minerals, leading to nutritional deficiencies? Additional negative interactions between the nutritional supplements, herbs, and the medications you take may also occur. If you're taking medications and nutritional supplements, you should be aware of the potential implications for your health.
Here's a list of some of the most common medications and their main side effects as well as their interactions with herbs and supplements:
Antibiotics: Deplete several B vitamins as well as vitamin K and several strains of the good bacteria in your gut (Lactobacillus & Bifidobacteria). This can result in diarrhea. Taking a probiotic supplement during and after your course of antibiotics will help keep your gut healthy and reduce your chances of developing diarrhea. If you take mineral supplements such as calcium, iron, zinc, magnesium, selenium or iodine, you should take them separately (either 1 hour before taking the antibiotic or 2 hours after the antibiotic) to avoid them binding to the antibiotic and, thus, reducing its effectiveness.
Antidepressants: Certain antidepressants like Paxil, Prozac and Zoloft can deplete your body's melatonin. Due to conflicting evidence regarding melatonin's role in worsening versus improving depression, you should consult with your healthcare practitioner before taking this supplement - especially if you have had severe chronic depression for 2 or more years. Do not take St. John's Wort or 5-HTP (5-Hydroxytryptophan) supplements while on antidepressants.
Antihistamines: As some antihistamines cause drowsiness, you should avoid taking natural supplements with sedating effects such as kava kava, skullcap, St. John's Wort, and Valerian during the day.
Aspirin: Use of aspirin can cause depletion of folic acid, iron, potassium, vitamin C, and zinc. Since aspirin "thins the blood" and can cause bleeding, you should avoid supplements that can also increase bleeding tendencies. These include supplements like bromelain, garlic, ginger, ginko biloba, magnesium, St. John's Wort, and Vitamin E.
Atorvastatin: Can cause depletion of coenzyme Q10 which is necessary for the healthy functioning of your muscles, brain, and heart.
Corticosteroids: Steroid use, whether in pill or inhaler form, depletes calcium, folic acid, magnesium, potassium, selenium, vitamins C, D, K, and zinc as well as melatonin and DHEA. Do not take such herbs as ephedra, foxglove or consume large amounts of licorice if you are on steroids.
Diuretics: Diuretics cause the depletion of electrolytes. If you take a diuretic, you should have your electrolytes tested regularly by a simple blood test. Avoid taking any herbs or supplements which can cause further electrolyte loss by diarrhea.
Lasix: Depletes calcium, magnesium, and potassium. Long-standing use can also deplete vitamin B1. Avoid herbs with diuretic-like actions such as corn silk, juniper, parsley, and uva ursi.
HCTZ: Depletes coenzyme Q10, folic acid, magnesium, vitamin B6 and zinc. Do not take herbs such as digitalis, ginseng, horsetail, licorice, St. John's Wort or uva ursi. Thiazide diuretics reduce the amount of calcium that is lost via the kidneys, so you should avoid taking too much calcium or vitamin D. Nutritional Solutions recommends no more than 400 mg/ day of calcium and no more than 400 IU of vitamon D per day.1
Nonsteroidal Anti-Inflammatory Drugs: NSAIDS like ibuprofen and naproxen can deplete folic acid as well as vitmin C. Like aspirin, these NSAIDS can cause bleeding, so avoid herbs and supplements which can increase your risk of bleeding (see aspirin).
Pepcid: Depletes calcium, folic acid, iron, vitamin B12 and zinc.
Prilosec: If taken for a long-term, depletion of calcium, folic acid, iron, vitamin B12, vitamin C, and zinc can occur. Do not take St. John's Wort as it can interfere with the action of Prilosec.
Oral Contraceptives: The use of birth control pills depletes numerous B vitamins as well as vitamins C, E. Mineral such as magnesium and zinc are also depleted as well as the antioxidant Coenzyme Q10 (coQ10).
Tylenol: Due to risk of liver toxicity, do not take milk thistle, N-acetyl-cysteine or schizandra while taking Tylenol.
Simvastatin: Like atorvastatin, simvastatin depletes Coenzyme Q10. Avoid fiber supplements 1 hour before taking simvastatin and for two hours after taking simvastatin. Do not take red rice yeast supplements while on simvastatin.
For a detailed list of medications and their side effects as well as interactions with nutritional supplements, visit the Nutritional Solutions website.
Be Smart And Safe When Taking Nutritional Supplements
Balancing the benefits of nutritional supplements with actions of medications is not simple. In order to safely improve your nutritional status while on medications, we strongly recommend that you consult your healthcare practitioner before taking supplements or making any changes to your treatment plan. For more information on how you optimize your overall health through targeted nutrition, contact us today for a thorough and personalized nutritional evaluation.
Wallace, JM et al. Drug-Nutrient Depletions & Known Interactiuons. www.nutritional-solutions.net
Balch, PA. Prescriptions for Nutritional Healing. New York: Penquin Group,2010.
The contents of this blog are intended for educational purposes only. The information presented here is not a substitute for proper medical attention, diagnosis, or treatment by a qualified healthcare professional. Always seek the advice of your healthcare provider before starting or making any changes to an existing treatment plan, exercise program or dietary regimen, and before using nutritional supplements.
~ Dr. Sarah Williams ~ Concord & Nantucket, Massachusetts ~